Many people have allergies, which cause symptoms such as congestion, a runny nose, sneezing, or watery eyes. Certain substances, called allergens, can cause the body’s immune system to react. This reaction is what causes the symptoms. Many of these symptoms may be mild and easily ignored. Others may respond to over-the-counter or prescribed medications.
In some individuals, certain allergens can cause immune responses severe enough to cause death. This extreme response involves the whole body and is called anaphylaxis. Anaphylaxis may be caused by foods, insect bits, medications, and even by latex. Allergens that are inhaled seldom cause anaphylaxis, which can even occur with no discernible cause. Anaphylaxis may occur the first time an individual is exposed to the allergen, or it may result due to a previous experience and a heightened sensitization. Those who have a personal or family history of anaphylaxis, as well as those with asthma or serious allergies, are most susceptible to suffering anaphylaxis.
Anaphylaxis may occur suddenly, possibly within a few minutes of exposure to the allergen. Symptoms may include wheezing, difficulty breathing or swallowing, swelling of the tongue or throat, pale or reddening skin, dizziness, nausea, vomiting, slurred speech, hives, or increasing anxiety and confusion. The pulse will become weak, the blood pressure will drop and, without help, the victim may lose consciousness.
It is vital that victims of anaphylaxis receive immediate medical attention. If anaphylaxis is suspected, call 911 immediately.
In an emergency, various treatments may be necessary depending on the condition of the victim. Epinephrine may be injected. If the victim is no longer breathing, CPR will be needed. An IV may be started to administer drugs that will reduce the inflammation restricting breathing. Oxygen may be administered. Those with severely affected cardiovascular or respiratory systems will be hospitalized.
Some individuals with severe allergies, that have been identified, may carry a measured dose of epinephrine in an ‘Epi” pen. These individuals have been taught how and when to use these devices. Even with self-administered epinephrine, individuals must call 911, in order to be checked out medically and possibly admitted to hospital for observation.
If you think you may be at risk for an anaphylaxis episode, speak to your doctor about the use of epinephrine or similar medications. If you have asthma, make sure this is well controlled. Avoid any known allergens. If you have had anaphylaxis in the past or have any serious medical condition, wear a medic-alert bracelet.
Anaphylaxis is an extremely serious condition that needs immediate medical attention.